Michigan, 2013

Winter Storm and Winter Weather in Michigan, January 27 to 28, 2013

January 27 to 28, 2013 · NWS MQT · 13 events in 13 counties and zones

A low pressure system moving through the Lower Great Lakes produced moderate to heavy snow over portions of west and central Upper Michigan from the afternoon of the 27th into the morning of the 28th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving through the Lower Great Lakes produced moderate to heavy snow over portions of west and central Upper Michigan from the afternoon of the 27th into the morning of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 27, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Jan 27, 2:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EST SUN JAN 27 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 343 PM EST SUN JAN 27 2013

STRONG SHORTWAVE IS CURRENTLY MOVING NORTHEAST THROUGH EASTERN IOWA
AND SOUTHWEST WI THIS AFTERNOON. BROAD AREA OF PRECIPITATION HAS BEEN
OCCURRING ALONG AND AHEAD OF THIS SHORTWAVE...WITH A WIDE RANGE OF
PRECIPITATION TYPES REPORTED. THIS SHORTWAVE WILL CONTINUE TO THE
NORTHEAST LATE THIS AFTERNOON AND TONIGHT AND BE THE MAIN FEATURE OF
NOTE FOR THE SHORT TERM.

INITIAL AREA OF PRECIPITATION THIS MORNING AND EARLY AFTERNOON
FOCUSED ON THE H650-500 FGEN AND EXPECT THAT TO CONTINUE NORTHEAST
AND BE THE MAIN AREA OF FORCING FOR THE INITIAL PRECIP. THE BEST FGEN
AND MID LEVEL FORCING LOOKS TO BE ACROSS SOUTHEAST UPPER MICHIGAN FOR
THIS FIRST WAVE. THEN AS THAT SLIDES NORTHEAST AND THE H850-700
WAA/FGEN PUSH THROUGH THE CENTRAL AND EASTERN CWA...SHOULD SEE A
SECONDARY SURGE OF PRECIP. LOOKING AT BUFKIT TEMPERATURE PROFILES AND
WETBULB TEMPS...LOOKS LIKE PRECIP SHOULD FALL AS ALL SNOW...BUT THERE
COULD BE A VERY BRIEF PERIOD OF MIXED PRECIPITATION AT THE START.
WITH THE FIRST PUSH OF SNOW...THINK THERE COULD BE A BRIEF PERIOD OF
HIGHER SNOW RATIOS...TOWARDS 13-1...DUE TO THE FORCING FOCUSED IN THE
DGZ. BUT WITH THE INCREASING FORCING/SATURATION BELOW THE DGZ HEADING
INTO THE OVERNIGHT HOURS...LOWER 10-12KFT OF THE CLOUD AROUND -5 TO
-2C...THINKING THAT SNOW RATIOS WILL QUICKLY FALL TOWARDS A 9/10 TO 1
RANGE. THIS PRODUCES AN OVERALL SNOWRATIO AVERAGE FOR THE EVENING
AROUND 10-11 TO 1.

QPF HAS BEEN DIFFICULT TO PIN DOWN...BUT WITH PWATS AROUND
250-300 PERCENT OF NORMAL...THERE IS PLENTY OF MOISTURE TO WORK
WITH. HAVE OPTED TO FOLLOW THE LATEST TRENDS IN THE MODELS WITH AN
INCREASE IN QPF TO THE NORTHWEST AND HAVE GENERALLY 0.25-0.45 INCH
OF QPF OVER MUCH OF THE CWA. TRIED TO MATCH THE HIGHEST QPF ON
LATEST TRENDS AND 09Z SREF PROBABILITIES. IT/S PROBABILITIES ARE
MAINLY IN THE SIMILAR RANGE AS THE GOING FORECAST WITH ONLY A SMALL
SWATH OF 10 PERCENT CHANCE OF 0.50 INCH QPF IN 12HRS ACROSS THE
CENTRAL CWA.

BIG QUESTION IS HOW FAR WEST THINGS GO. LATEST MODEL TRENDS ARE
PUSHING IT FARTHER TO THE WEST AND TIED TO THE H925-700 WARM AIR
ADVECTION AND ASSOCIATED FGEN THAT IS CENTERED WITH THE PRECIPITATION
CURRENTLY NEAR AND SW OF MINNEAPOLIS. THIS SECONDARY SURGE OF
PRECIPITATION WOULD OCCUR ON TOP OF THE INITIAL MID LEVEL FORCED
PRECIP MOVING THROUGH DURING THE EVENING. WITH THE WAY THE WAA/FGEN
IS LIKELY TO BE FOCUSED...AND THE THE ONGOING CONVECTION IN THAT AREA
THIS MORNING IN NE NEBRASKA AND SOUTHEAST SD...WOULD NOT BE SURPRISED
IF THERE WAS A SMALL SWATH OF HIGHER PRECIP AND POTENTIALLY WARNING
SNOW SOMEWHERE BETWEEN A LINE FROM IRON RIVER TO NEGAUNEE AND CARNEY
TO CHATHAM. HAVE ADJUSTED SNOW AMOUNTS UP TO JUST UNDER 6 INCHES IN
THAT AREA AND WILL HIGHLIGHT SOME LOCALLY HIGHER AMOUNTS IN THE WSW.
OTHERWISE...LOOKS TO BE A SOLID ADVISORY SNOW ACROSS MUCH OF THE AREA
AND WILL CONTINUE THE WESTWARD PUSH STARTED THIS AFTERNOON TO THE
ADVISORIES AND ADD THE REST OF WESTERN UPPER MICHIGAN. KEWEENAW
COUNTY IS ON THE EDGE...BUT FELT CONFIDENT ENOUGH ON 2-3 INCHES TO
INCLUDE IT.

PRECIPITATION SHOULD BE DIMINISHING FROM SW TO NE THROUGH THE FIRST
PART OF THE MORNING AND MAY SEE A BRIEF PERIOD OF FREEZING DRIZZLE AS
THE DEEPER MOISTURE DEPARTS AND THE REMAINING CLOUD LAYER IS IN THE
-3C TO 0C TEMP RANGE. THE LIGHT SOUTHEAST AND THEN SOUTH UPSLOPE FLOW
WILL AID THE FAVORED LOCATIONS THROUGH THE FIRST PART OF THE
AFTERNOON...BUT THEN THE CLOUD LAYER DEPTH REALLY DECREASES AND HAVE
FOLLOWED SUIT WITH THE FREEZING DRIZZLE. WITH ALL OF THE WARM AIR
PUSHED NORTH WITH THIS SYSTEM...EXPECT TEMPERATURES TO BE WELL ABOVE
NORMAL EVEN WITH THE MOSTLY CLOUDY SKIES. HIGHS LOOK TO BE IN THE LOW
TO MID 30S...WITH THE WARMEST VALUES NEAR THE WI BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 527 AM EST SUN JAN 27 2013

AT 12Z MONDAY A HIGH AMPLITUDE RIDGE WILL ENCOMPASS MUCH OF THE
CENTRAL AND EASTERN PORTIONS OF THE U.S...WITH A SMALL BUT VERY
SIGNIFICANT WAVE STRETCHING FROM LAKE SUPERIOR TO N WI. THE LARGER
TROUGH WILL BE SET UP FROM SASKATCHEWAN THROUGH ID AND S CA. ZONAL
FLOW WILL QUICKLY TURN TO SW FLOW ALOFT MONDAY AFTERNOON AHEAD OF
THE NEARING WESTERN TROUGH. THE VAIL OF PRECIP OVERHEAD MONDAY
MORNING WILL QUICKLY EXIT EAST DURING THE DAY MONDAY...WITH FREEZING
DRIZZLE AND/OR SNOW AT THE TAIL END. WARM AIR WILL CONTINUE TO PUSH
INTO THE AREA DURING THE DAY MONDAY...WITH 850MB TEMPS RISING TO
3-5C NEAR THE WI BORDER...AS SFC TEMPS JUMP ABOVE FREEZING /33-37F/.

EXPECT THE N END OF THE TROUGH ACROSS SASKATCHEWAN MONDAY TO CLOSE
OFF OVER CENTRAL MANITOBA MONDAY NIGHT...AND DEEPEN ACROSS ONTARIO
TUESDAY NIGHT...WITH THE TROUGH EXTENDING S FROM THE LOW ALL THE WAY
THROUGH TX. SOME UNCERTAINLY REMAIN IN THE MERGING OF THE N AND S
STREAM TROUGHS...WITH THE SFC REFLECTIONS OVER W ONTARIO AND NE KS
AT 06Z TUESDAY. THESE 2 SFC LOWS ARE EXPECTED TO MERGE NEAR THE CWA
TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON...BEFORE QUICKLY
EJECTING NE TUESDAY AFTERNOON/EVENING. ANOTHER ROUND OF POSSIBLE
FREEZING RAIN/DRIZZLE WILL BE POSSIBLE LATE TUESDAY. S FLOW OFF LAKE
SUPERIOR AND ACROSS AREAS TO S MAY LEAD TO ANOTHER ROUGH OF FREEZING
DRIZZLE. AMOUNTS SHOULD REMAIN LIGHT...WITH ONLY A COUPLE HUNDREDTHS
ANTICIPATED AT THIS TIME...AS HIGHS WARM INTO THE MID TO UPPER 30S
TUESDAY AFTERNOON. MIN TEMPS TUESDAY WILL BE NEARLY IDENTICAL TO
HIGH TEMPS FORECAST FOR WEDNESDAY...DUE TO THE SLOW COOL DOWN
EXPECTED THROUGH THE DAY WEDNESDAY. WEDNESDAY COULD ALSO BE A BIT
BREEZY AS COLD AIR WRAPS AROUND THE EXITING LOW.

THE PROGRESSIVE 500MB LOW WILL CONTINUE TO DEEPEN NEAR JAMES BAY
WEDNESDAY NIGHT...WITH THE TROUGH ENCOMPASSING MUCH OF THE U.S. THIS
WILL BRING THE RETURN OF NW FLOW ALOFT...FROM LATE WEDNESDAY NIGHT
THROUGH THE REMAINDER OF THE FCST PERIOD. THE RESULT WILL BE SEVERAL
DIFFICULT TO TIME WAVES WILL PUSH ACROSS THE AREA FROM THURSDAY
THROUGH SATURDAY...AND BEYOND...AS WELL AS A RETURN TO NEAR OR BELOW
NORMAL TEMPERATURES. 850MB TEMPS WILL PLUMMET TO AROUND -20C
WEDNESDAY EVENING...AND CONTINUE TO FALL TO -22 TO -25C FROM
THURSDAY EVENING THROUGH FRIDAY. CONTINUED TO HIGHLIGHT THE W FACING
SLOPES OF W UPPER MI...AND AREAS E OF MUNISING NEAR LAKE SUPERIOR
FOR THE BEST CHANCE OF SNOW GIVEN THE NW WINDS. SFC-850MB WINDS
SHOULD BECOME MORE WESTERLY FRIDAY...SLOWLY PUSHING THE BEST CHANCE
OF CONTINUED LES N TO THE TIP OF THE KEWEENAW PENINSULA...AND JUST
OFFSHORE ACROSS E UPPER MI.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1244 PM EST SUN JAN 27 2013

VFR CONDITIONS THIS AFTERNOON WILL QUICKLY DETERIORATE THIS EVENING
AS SNOW MOVES NORTHEAST ACROSS UPPER MICHIGAN. CONDITIONS AT ALL
THREE SITES SHOULD FALL BELOW ALTERNATE LANDING MINS AND REMAIN
THAT WAY THROUGH THE NIGHT. THE SNOW WILL BEGIN TO LET UP TOWARDS
DAYBREAK FROM SOUTHWEST TO NORTHEAST AND IMPROVE VISIBILITIES. BUT
WARM/MOIST AIR WILL CONTINUE TO KEEP LOW CLOUDS AND ALT LANDING
MIN CEILINGS THROUGH MUCH OF THE MORNING. THERE IS ALSO THE
POTENTIAL FOR SOME FREEZING DRIZZLE FOR A FEW HOURS TOMORROW
MORNING AS THE SNOW ENDS.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 530 AM EST SUN JAN 27 2013

SOUTHERLY WIND GUSTS OVER EASTERN LAKE SUPERIOR SHOULD REMAIN BLO 25
KTS TODAY INTO TONIGHT. IN FACT WINDS WILL REMAIN BELOW 25KTS
THROUGH THE FIRST COUPLE OF DAYS OF THE UPCOMING WORK WEEK DUE TO
WEAK PRESSURE GRADIENTS. A LOW MOVING THROUGH THE GREAT LAKES ON
TUESDAY AND THEN INCREASING IN INTENSITY OVER EASTERN CANADA WILL
PRODUCE INCREASING NORTHERLY WINDS TO 30KTS LATE TUESDAY NIGHT INTO
THURSDAY. THIS...COMBINED WITH COLDER AIR SURGING SOUTH...WILL LEAD
TO FREEZING SPRAY FOR THE MIDDLE AND END OF THE WORK WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM EST
     MONDAY FOR MIZ006-007-085.

  WINTER WEATHER ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING TO
     10 AM EST /9 AM CST/ MONDAY FOR MIZ004-005-010-011.

  WINTER WEATHER ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING TO
     9 AM EST /8 AM CST/ MONDAY FOR MIZ002-009-084.

  WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM EST
     MONDAY FOR MIZ001-003.

  WINTER WEATHER ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING TO
     11 AM EST /10 AM CST/ MONDAY FOR MIZ012>014.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...KF
AVIATION...SRF
MARINE...VOSS
Hazardous weather outlook, Jan 27, 3:11 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
411 AM EST SUN JAN 27 2013

MIZ005>007-010>014-085-281200-
MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
411 AM EST SUN JAN 27 2013 /311 AM CST SUN JAN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL ACCUMULATE ACROSS THE AREA TONIGHT. SEE
THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT FREEZING DRIZZLE WILL BE POSSIBLE MONDAY MORNING.

ANOTHER ROUND OF LIGHT FREEZING RAIN MAY OCCUR LATE MONDAY EVENING
THROUGH TUESDAY.

IN THE SNOWBELTS FAVORED BY NORTHWEST WINDS...AN EXTENDED PERIOD OF
LAKE EFFECT SNOW WILL GET UNDERWAY WEDNESDAY WITH MODERATE SNOW
ACCUMULATIONS POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>004-009-084-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-
SOUTHERN HOUGHTON-
411 AM EST SUN JAN 27 2013 /311 AM CST SUN JAN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING DRIZZLE MAY PUSH INTO FAR WESTERN UPPER MICHIGAN LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT FREEZING DRIZZLE WILL BE POSSIBLE MONDAY MORNING.

ANOTHER ROUND OF LIGHT FREEZING RAIN MAY OCCUR LATE MONDAY EVENING
THROUGH TUESDAY.

IN THE SNOWBELTS FAVORED BY NORTHWEST WINDS...AN EXTENDED PERIOD OF
LAKE EFFECT SNOW WILL GET UNDERWAY WEDNESDAY WITH MODERATE SNOW
ACCUMULATIONS POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-281200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
411 AM EST SUN JAN 27 2013 /311 AM CST SUN JAN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY FREEZING SPRAY IS POSSIBLE OVER PORTIONS OF LAKE SUPERIOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-281200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
411 AM EST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Jan 27, 10:52 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1152 AM EST SUN JAN 27 2013

MIZ002-003-009-084-272100-
ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...HOUGHTON...HANCOCK...
IRONWOOD...KENTON...SIDNAW
1152 AM EST SUN JAN 27 2013 /1052 AM CST SUN JAN 27 2013/

...WET SNOW TO MOVE ACROSS WESTERN UPPER MICHIGAN TONIGHT...

A DISTURBANCE EXITING THE CENTRAL PLAINS TODAY WILL MOVE ACROSS UPPER
MICHIGAN TONIGHT. THIS WILL PRODUCE LIGHT TO MODERATE WET SNOW ACROSS
WESTERN UPPER MICHIGAN STARTING THIS EVENING AND CONTINUING THROUGH
DAYBREAK MONDAY. AT THIS TIME...IT APPEARS THAT 1 TO 4 INCHES OF SNOW
WILL OCCUR ACROSS GOGEBIC...ONTONAGON...AND HOUGHTON COUNTIES. THE
HEAVIEST SNOW WILL LIKELY FALL SOUTH AND EAST OF A LINE FROM
MARENISCO...TO ROCKLAND...AND TO HOUGHTON.

THIS SNOW WILL LIKELY LEAD TO SNOW COVERED ROADS AND A SLIPPERY
MONDAY MORNING COMMUTE. PLEASE MONITOR LATER FORECASTS FOR THE MOST
RECENT INFORMATION ON THIS SYSTEM...AS THERE IS SOME UNCERTAINTY IN
THE EXACT LOCATION OF THE HEAVIEST SNOWFALL.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Menominee

When
January 27, 3:30 PM CST to 9:30 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A spotter in Menominee measured three inches of snow in six hours. Roads were reported to be snow covered and slippery into the morning of the 28th. As a result, Menominee schools were closed on the 28th.

Winter Storm, Gogebic

When
January 27, 5:00 PM CST to January 28, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter in Bessemer estimated six inches of snow fell in 12 hours while a spotter near Ironwood measured nearly seven inches of snow in 14 hours.

Winter Weather, Delta

When
January 27, 6:00 PM EST to January 28, 7:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Spotters from Bark River to Gladstone and Stonington measured four inches of snow in just over 12 hours.

Winter Weather, Iron

When
January 27, 5:00 PM CST to January 28, 7:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Spotters from near Iron River to Amasa measured four to five inches of snow in approximately 14 hours.

Winter Weather, Dickinson

When
January 27, 5:00 PM CST to January 28, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The spotter near Iron Mountain measured 3.5 inches of snow in 14 hours.

Winter Weather, Southern Schoolcraft

When
January 27, 7:00 PM EST to January 28, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Spotters from near Garden Corners to Manistique measured three to four inches in 13 hours.

Winter Storm, Marquette

When
January 27, 8:00 PM EST to January 28, 9:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotters in Negaunee and near Big Bay measured from six to seven inches of snow in approximately 12 hours.

Winter Storm, Ontonagon

When
January 27, 8:30 PM EST to January 28, 8:30 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter ten miles east of Ontonagon measured nearly six inches of snow in approximately 12 hours.

Winter Weather, Luce

When
January 27, 9:00 PM EST to January 28, 7:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter near Newberry measured 3.5 inches of snow in ten hours.

Winter Storm, Baraga

When
January 27, 10:00 PM EST to January 28, 8:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters in Pelkie and L'anse measured seven inches of snow in 10 hours.

Winter Storm, Northern Houghton

When
January 27, 10:00 PM EST to January 28, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Several observers and spotters across northern Houghton County measured between six and seven inches of snow in a 8 to 11 hour time frame.

Winter Weather, Alger

When
January 27, 10:00 PM EST to January 28, 6:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Spotters near Munising and ten miles south of Grand Marais measured three inches of snow in eight hours.

Winter Weather, Keweenaw

When
January 27, 11:00 PM EST to January 28, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured five inches of snow in approximately nine hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426282, 426482, 426489, 426492, 426503, 426505, 426488, 426481, 426508, 426479, 426483, 426507, 426491.